MAUDE Adverse Event Report: CARL ZEISS MEDITEC CATARACT TECHNOLOGY INC. MICOR LENS FRAGMENTATION SYSTEM; PHACOFRAGMENTATION SYSTEM

CARL ZEISS MEDITEC CATARACT TECHNOLOGY INC. MICOR LENS FRAGMENTATION SYSTEM; PHACOFRAGMENTATION SYSTEM
Model Number FG-50621
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Codes Corneal Edema (1791); Intraocular Pressure Increased (1937); Capsular Bag Tear (2639)
Date of Event 05/07/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The micor extractor was returned to the manufacturer and evaluated.The device was subjected to visual inspection and functional testing.There was no damage or device malfunction identified and the device met specifications and performed as intended.The micor extractor device history records were reviewed for this manufacturing lot and there were no discrepancies or unusual findings that relate to the reported event.Based on the information reviewed, there is no evidence to indicate the presence of a potential quality issue with respect to manufacturing, design, or labeling.The surgical video was provided to the manufacturer for review and the following summary represents the medical review by the company medical affairs director / ophthalmologist.Capsulorhexis was performed without issue, however, it was noted that the tissue was not removed from the incision afterwards.Lens extraction began at time 4:40.A secondary instrument was inserted through the paracentesis and extended to the posterior capsule behind the crystalline lens.Cataract extraction continued as expected for a grade 4+ lens.At time 12:04 a posterior capsule tear was potentially visible at the 10 o'clock position.The micor extractor tip was positioned in the middle of the anterior chamber at the iris plane, but was not near the potential tear.It was noted that this was close to the location of the distal tip of the secondary instrument.At 14:02 viscoelastic was injected.At 17:09 the capsular tear was fully visible.A sulcus-fixated posterior chamber intraocular lens was placed at time 24:00 then cortical material, viscoelastic, and one small lens fragment were removed with the micor extractor bag polishing accessory.Although the micor extractor was in the eye at the time of the tear, the micor tip was not observed to direct contact the posterior capsule.The device labeling identifies capsular rupture as an inherent safety risk.Manufacturer's reference #: (b)(4).
 
Event or Problem Description
A patient underwent cataract surgery in the left eye on (b)(6) 2024 where the micor lens fragmentation system was used to remove the cataractous lens fragments.The capsular bag ruptured during cortical removing using the micor extractor.A sulcus-fixated intraocular lens was implanted.The surgeon attributed the capsular damage to the micor extractor tip.At the one-day postoperative visit there was significant corneal edema.The patient's visual potential is unclear given medical history.Additional patient follow-up was provided by the surgeon on may 30, 2024 who reports the patient is doing well.At the patient's last visit on may 29, 2024, topic steroids were being tapered and visual acuity improved compared to prior visit; however, iop increased to 28 mmhg (on 3 topical ocular hypotensive medications).Refer to b6 for details.The patient is scheduled for next follow-up on june 3, 2024.

Brand Name
MICOR LENS FRAGMENTATION SYSTEM
Common Device Name
PHACOFRAGMENTATION SYSTEM
Manufacturer (Section D)
CARL ZEISS MEDITEC CATARACT TECHNOLOGY INC.
8740 technology way
reno NV 89521
Manufacturer (Section G)
CARL ZEISS MEDITEC CATARACT TECHNOLOGY, INC.
8740 technology way
reno NV 89521
Manufacturer Contact
andrew rybold
8740 technology way
reno 89521
7754731014
MDR Report Key19481028
Report Number3012123033-2024-00001
Device Sequence Number12789625
Product Code HQC
UDI-Device Identifier00860000122368
UDI-Public00860000122368
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K222236
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/06/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/21/2025
Device Model NumberFG-50621
Device Lot NumberFG24032201
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/10/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/07/2024
Initial Report FDA Received Date06/06/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/22/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability;
Patient Age61 YR
Patient SexFemale